[Skip to Content]
[Skip to Content Landing]
Views 1,522
Citations 0
Challenges in Clinical Electrocardiography
August 2017

Alternating Ventricular Complexes After Overdose From an Herbal Medication

Author Affiliations
  • 1Department of Emergency Medicine, University of California, San Francisco, San Francisco
  • 2California Poison Control System, San Francisco Division, San Francisco
JAMA Intern Med. 2017;177(8):1199-1201. doi:10.1001/jamainternmed.2017.1839

A woman in her 50s with no medical problems presented to the emergency department with complaints of chest burning, shortness of breath, diffuse paresthesias, and dizziness. She was in her normal state of health until an hour after drinking a home-brewed tea containing leaves and roots prescribed by a Chinese herbalist. She had normal mental status and vital signs. Seventeen minutes after arrival, the patient complained of feeling worse. An ECG was obtained (Figure 1).

×